My Grandma was just put on Mirapex, but she does not have Parkinson's Disease. The doctor told her it had something to do with her brain stem and something about receptors 3 and 4. Now lord knows if she has any idea what she "heard" after he said "brainstem", because she freaked out and thought she was dying. Now she has had a couple of episodes where she has become dizzy. I was wondering if anybody might know why someone would be put on Mirapex if they didn't have Parkinson's, and what symptoms would they convey. If anyone has any idea of any of this, could you please email me as soon as posible. Thank you,
We use quite a bit of Mirapex, mostly for Parkinson's disease, sometimes for the other parkinson-like syndromes (with less success but sometimes it helps). Probably the best reason other than PD to use it is for Restless Legs Syndrome (RLS).
If your grandma has RLS, then she would know it. It's diagnosed strictly by symptoms (creepy crawly feeling in the legs, need to move them, relieved by exercising the limbs, interferes with sleep). If this doesn't sound like her, then it probably wasn't prescribed for RLS. Anyway, no one really knows what causes RLS, and there is no particular brain damage, so discussion of brainstem mechanisms would be irrelevant for RLS.
Dizziness is a common side effect. Generally, we get around side effects by starting with a tiny dose (0.125 mg 3x per day) and working up at weekly intervals to a higher target dose.
Certainly, Mirapex is a D2 type dopamine receptor agonist, with particular affinity for the D3 subtype. Confused yet? I don't usually go into pharmacologic detail when telling patients about Mirapex (or Requip or Permax or Sinemet or what have you) because it isn't practical.
I hope this helps. CCF MD mdf.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.